Thunderstorm Wind, De Soto
- When
- May 24, 3:10 PM CST
- Where
- De Soto County, 2.56 mi NE of Mansfield
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.060, -93.695
Trees were blown down near Mansfield.
Numerous showers and thunderstorms developed during the afternoon of May 24th, as an upper level disturbance rotated north across East-Central Texas, ahead of a large upper level trough of low pressure slowly drifting east over much of the Rockies. Moderate instability developed during the afternoon is response to diurnal heating and a very moist air mass in place, such that some of these storms…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Numerous showers and thunderstorms developed during the afternoon of May 24th, as an upper level disturbance rotated north across East-Central Texas, ahead of a large upper level trough of low pressure slowly drifting east over much of the Rockies. Moderate instability developed during the afternoon is response to diurnal heating and a very moist air mass in place, such that some of these storms became severe, producing hail and multiple reports of damaging winds which downed trees and power lines across East Texas, Northwest Louisiana, and Southeast Oklahoma. These storms eventually weakened by early evening as the air mass stabilized in response to the more widespread rain cooled air.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 24, 2:05 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 305 PM CDT Sun May 24 2020 .SHORT TERM.../Tonight through Monday Night/ Increasing low-level moisture and instability has resulted in a surge of convection this afternoon, aided by an advancing upper level disturbance lifting north from central Texas coupled with an active sea breeze from the coast. These factors will continue to enhance shwrs and tstms through the remainder of this afternoon and into the evening hours although the overall convective coverage and intensity should gradually begin to lessen with the loss of heating after sunset. A Marginal Risk of severe weather continues to cover the much of the region with the threat of a few storms capable of dropping some strong gusty winds with heavy downpours, possibly leading to localized flooding where any training storms set up. A brief lull in convection will likely come later in the evening closer to midnight before the next major shortwave dives eastward across Texas ahead of the longwave trough entering the Plains. Therefore, expect another round of shwrs and tstms to take aim on the region early Monday, especially across the western half of the region closer to the SW to NE track of the shortwave before lifting north of the middle Red River Valley closer to midday on Monday. By Monday afternoon, expect convection to become more diurnally driven during peak heating as the main forcing mechanism will be shifting north of the region. However, expect convective coverage to remain quite high as moisture and instability will continue to be favorable for additional development beyond Monday afternoon into Monday night as the longwave trough dives farther SE from the Plains into north Texas. Therefore, have maintained high PoPs into Monday night with the trough digging farther SE and providing for increased forcing. With the additional rainfall expected to come, a Flash Flood Watch may need to be considered heading into early next week. For now, that threat does not appear to be sufficient to warrant flood headlines but will continue to closely monitor this potential. /19/ .LONG TERM.../Tuesday through Sunday/ These long-term discussions are probably starting to sound like a broken record regarding the extended. Towards the end of the short- term period, a longwave trough will be digging through the plains into central Texas. It's here where this low is anticipated to become cut off from upper level support, and become our weather producer into next weekend. Counterclockwise flow will allow for Gulf moisture to stream into the Four-States throughout the course of the long-term. This moisture will interact with this cut off low, continuously firing off afternoon shower and thunderstorms. Due to the nature of this slow low progression, rainfall rates will be moderate to heavy at times. This may result in localized flash flooding, and even more widespread flooding as the week goes on, depending on where some of the heavier bands of precipitation set up. Long-range guidance is still split on just where this closed low will ultimately establish itself. Some solutions favor a more western track, which would result in more precipitation for our area, where others put the low more east, which would mean less precipitation. Outside of the flooding threat, instability values are rather low, as are wind shear values. While an isolated severe storm can not be ruled, widespread severe weather is not anticipated. Due to the nature of the long-term forecast, look for below average high and low temperatures. This will be due to increase cloud cover, and precipitation during the afternoon. /44/ && .PREV DISCUSSION... /issued 1255 PM CDT Sun May 24 2020/ AVIATION... For the 24/18Z TAF period, a mix of MVFR/low VFR cigs observed to begin this period as low-level SE flow continues to supply abundant Gulf moisture across our area terminals. With additional heating this afternoon, expect convection to become very active aided by an upper level disturbance shifting east from central Texas along with an enhanced sea breeze from the coast. Therefore, cigs/vsbys will be impacted with intermittent MVFR conditions continuing with TEMPO thunder and periods of brief heavy rainfall. Then, look for a gradual decrease in convection with the loss of heating by early to mid evening before another strong upper level impulse advances eastward across Texas overnight and into our western terminals by early to mid morning on Monday. Therefore, have reintroduced SHRA and VCTS at our East Texas sites just prior to daybreak. Cigs will likely drop back into the MVFR range as well during this timeframe with S/SE winds prevailing between 5-10 kts with higher gusts invof convection. /19/ && .PRELIMINARY POINT TEMPS/POPS... SHV 68 84 69 81 / 50 80 70 80 MLU 69 88 68 83 / 20 50 40 70 DEQ 65 82 65 79 / 70 80 90 90 TXK 67 82 67 78 / 70 80 80 90 ELD 66 87 67 82 / 40 60 60 80 TYR 67 80 66 77 / 70 60 80 80 GGG 67 82 66 79 / 50 70 80 80 LFK 68 83 68 81 / 50 70 70 80 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 19/44
Hazardous Weather Outlook National Weather Service Shreveport LA 1132 AM CDT Sun May 24 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-251645- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1132 AM CDT Sun May 24 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Showers and thunderstorms will increase in coverage today during the late morning through the afternoon hours as low level moisture will increase ahead of an upper upper level disturbance that will move across East Texas. An isolated strong to severe thunderstorm will also be possible in the afternoon, as the marginal risk has been expanded into our area. Damaging winds will be the main threat with this activity. Additionally, heavy rain could lead to localized flooding in some areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday... The Four State Region will be transitioning into a fairly wet period through the upcoming work week with a nearly stalled upper level trough west of our region. This will result in periods of scattered to numerous showers and thunderstorms through much of the extended forecast. Flash Flood watches may become necessary for portions of the Four State Region. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed this afternoon. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 44
Special Weather Statement National Weather Service Shreveport LA 347 PM CDT Sun May 24 2020 LAZ001-010-TXZ138-151-242130- De Soto LA-Caddo LA-Panola TX-Harrison TX- 347 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE SOTO AND SOUTHWESTERN CADDO PARISHES...SOUTHEASTERN HARRISON AND NORTHEASTERN PANOLA COUNTIES UNTIL 430 PM CDT... At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Logansport, or 15 miles west of Mansfield, moving north at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Shreveport, Greenwood, Waskom, Logansport, Deberry, Elysian Fields, Keachi, Grand Cane, Longstreet, Keat Chie, Spring Ridge, Jonesville, Midyett, Kickapoo and Front. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3205 9378 3199 9401 3248 9432 3259 9396 TIME...MOT...LOC 2046Z 160DEG 31KT 3210 9395 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
352 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 2 NW LONGVIEW 32.54N 94.79W
05/24/2020 E0.70 INCH GREGG TX FIRE DEPT/RESCUE
DIME-SIZED HAIL REPORTED AT INTERSECTION OF
GILMER ROAD AND BLUERIDGE PARKWAY.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
354 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND GST WHITE OAK 32.53N 94.85W
05/24/2020 E50 MPH GREGG TX AMATEUR RADIO
REPORTED BY AMATEUR RADIO IN THE CITY OF
WHITE OAK.
&&Special Weather Statement
National Weather Service Shreveport LA
355 PM CDT Sun May 24 2020
LAZ001-002-010-011-017-018-TXZ151-153-242145-
De Soto LA-Bossier LA-Natchitoches LA-Red River LA-Caddo LA-
Sabine LA-Panola TX-Shelby TX-
355 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR DE SOTO...WESTERN RED RIVER...
NORTHWESTERN NATCHITOCHES...SOUTHERN CADDO...SOUTH CENTRAL BOSSIER
AND NORTHWESTERN SABINE PARISHES...SOUTHEASTERN PANOLA AND
NORTHEASTERN SHELBY COUNTIES UNTIL 445 PM CDT...
At 355 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Coushatta to near Mansfield
to 9 miles east of Shelbyville. Movement was north at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Shreveport, Mansfield, Stonewall, Logansport, Joaquin, Huxley, South
Mansfield, Keachi, Grand Cane, Longstreet, Stanley, Keat Chie,
Carmel, Front, Spring Ridge, Grand Bayou, Kingston, Loggy Bayou,
Ninock and Midyett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3236 9347 3242 9370 3243 9384 3221 9419
3167 9396 3191 9365 3191 9350 3175 9330
TIME...MOT...LOC 2055Z 163DEG 35KT 3186 9339 3197 9352 3197 9367 3178
9392
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND GST 1 ENE GLADEWATER 32.55N 94.93W
05/24/2020 E50 MPH GREGG TX AMATEUR RADIO
40 TO 50 MPH WIND GUST REPORTED BY AMATEUR
RADIO BETWEEN THE CITIES OF GLADEWATER AND
UNION GROVE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
407 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 5 NNW LINDALE 32.58N 95.44W
05/24/2020 E0.70 INCH SMITH TX BROADCAST MEDIA
DIME-SIZED HAIL REPORTED BETWEEN LINDALE AND
MINEOLA NEAR FAULKNER PARK.
&&The Shreveport radar (KSHV), 46 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees were blown down near Mansfield.
Trees were blown down near Logansport.
A tree was blown down in the Saint Charles neighborhood in Southeast Shreveport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887294, 887299, 887305.